Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2020, 4:42 PM EDT for Allen County, Huntington County, Wells County, Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2020, 4:42 PM EDT (20:42 UTC)
- Expired
- Sep 8, 2020, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 59 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:45 PM EDT | HAIL 0.88 | 2 Ne Bowerstown, IN | RELAYED VIA EM. US 24 AND N COUNTY ROAD 200 E. ALSO NEAR ZERO VISIBILITY IN RAIN CORE. |
| Sep 8, 4:58 PM EDT | TSTM WND DMG | 3 N Markle, IN | *** 1 INJ *** SEMI TRUCK WAS PARKED ALONG I-69 AT MM290. RIG WAS BLOWN OVER BY STRONG WIND GUST. DRIVER SUFFERED MINOR INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251
WUUS53 KIWX 082042
SVRIWX
INC003-069-179-082130-
/O.NEW.KIWX.SV.W.0103.200908T2042Z-200908T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
442 PM EDT Tue Sep 8 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Allen County in northeastern Indiana...
Northeastern Huntington County in northeastern Indiana...
North central Wells County in northeastern Indiana...
* Until 530 PM EDT.
* At 441 PM EDT, a severe thunderstorm was located over Huntington,
moving east at 20 mph. At 435 pm EDT hail to the size of dimes was
was reported.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Huntington, Zanesville, Uniondale and Bowerstown.
This includes the following highways...
Interstate 469 between mile markers 0 and 4, and near mile marker
7.
Interstate 69 in Indiana between mile markers 288 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 8551 4091 8551 4098 8518 4081 8518
TIME...MOT...LOC 2041Z 268DEG 17KT 4090 8546
HAIL...1.00IN
WIND...60MPH
$$
FISHER1 follow-up statement
351
WWUS53 KIWX 082106
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
506 PM EDT Tue Sep 8 2020
INC069-082115-
/O.CAN.KIWX.SV.W.0103.000000T0000Z-200908T2130Z/
Huntington IN-
506 PM EDT Tue Sep 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUNTINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4084 8534 4094 8533 4098 8518 4081 8518
TIME...MOT...LOC 2105Z 268DEG 17KT 4090 8531
$$
INC003-179-082130-
/O.CON.KIWX.SV.W.0103.000000T0000Z-200908T2130Z/
Allen IN-Wells IN-
506 PM EDT Tue Sep 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN ALLEN AND NORTH CENTRAL WELLS COUNTIES...
At 505 PM EDT, a severe thunderstorm was located near Markle, or 7
miles west of Ossian, moving east at 20 mph. Several trees and tree
limbs were reported down by Huntington County Emergency Management
on the northeast side of Huntington.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Zanesville and Uniondale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4084 8534 4094 8533 4098 8518 4081 8518
TIME...MOT...LOC 2105Z 268DEG 17KT 4090 8531
HAIL...1.00IN
WIND...60MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:15 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 8, 3:15 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 315 PM EDT Tue Sep 8 2020 .SYNOPSIS... Issued at 1255 PM EDT Tue Sep 8 2020 Scattered showers and thunderstorms are possible late this afternoon and overnight primarily over northern Indiana, but could push into northwest Ohio areas this evening. Dry and cool weather expected Wednesday. && .SHORT TERM...(This Evening through Wednesday) Issued at 313 PM EDT Tue Sep 8 2020 A theta-e boundary lies across our northwest mainly from Winamac, OH to Pioneer OH and that is where the best moisture lies for the rest of the day today. Some clearing east of I-69 allows for a little warmer high temperatures in that area before a weak shortwave traversing the the base of the theta-e boundary fills the cloud cover back in later this afternoon. This shortwave will be accompanied by better large scale ascent, some low to mid level moisture and 1.6 in PWATs, which allows for the possibility of more heavy rain there as well as the possibility of some gusty winds. There could be some heavy rain from training or slow moving cells if rain can move into areas east of I-69 to end the day. As we head into the latter part of the overnight into early Wednesday, the theta-e boundary retreats a little bit to the northwest and so while cloud cover remains across areas northwest of US-24, rainfall potential is expected to decrease. Winds are expected to stay up some overnight without any sort of decoupling across the northwest so would expect a stratus type of setup tonight in that area. Some decoupling of winds occurs south of I-69, so could see more of a fog development in that area. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 313 PM EDT Tue Sep 8 2020 The large scale pattern across the CONUS is characterized by a large trough across the western US and a ridge across the eastern US with a boundary across the region here locally. Some waffling north and south of this front is possible from Wednesday through much of Saturday. However, models aren't sending any shortwaves through the flow towards the region while low level moisture decreases through this period so am more inclined to keep noticeable PoPs out of the forecast. Some weaker large scale ascent and mid layer omega enters back into the forecast from the south ahead of an approaching trough that was over the Plains and passes by to the north later Saturday into Saturday night providing an increase in moisture and PoPs as a result. The severe weather threat during this time period depends on the timing of the front during that Saturday and Sunday period, but it looks low at this time. Behind the trough from the Plains, models are advertising just a passing blow from the cold air that has been much discussed hitting the central US. It should just bring seasonable to slightly below normal temperatures, but dry conditions for the beginning of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1255 PM EDT Tue Sep 8 2020 Stalled ofb invof KFWA terminal expected to reactivate this aftn given favorable destabilization along a KMCX KFWA KDFI line. Stalled sfc front lies immediately nw yet se of KSBN where MVFR stratus had developed. VCTS/VCSH possible here later late evening yet considered too low a risk for a mention. Elevated convective cluster over cntrl IL in association with well defined MCV near KMLI may clip late aftn before hand. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T/Roller SHORT TERM...Roller LONG TERM...Roller AVIATION...T Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 8, 3:41 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Northern Indiana 341 PM EDT Tue Sep 8 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-091945- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon will likely produce locally heavy rainfall which may cause minor flooding of some urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible this weekend, but are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-091945- La Porte-Berrien- 341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. There is a moderate swim risk along the southeast shore of Lake Michigan. Thunderstorms are possible this afternoon, but are not expected to become severe, but may cause minor flooding of some urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible this weekend, but are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-091945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 341 PM EDT Tue Sep 8 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are likely this evening, but are not expected to become severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible this weekend, but are not expected to become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 4:37 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Northern Indiana 437 PM EDT Tue Sep 8 2020 INZ025-082115- Huntington- 437 PM EDT Tue Sep 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTINGTON COUNTY... At 437 PM EDT, a strong thunderstorm was located over Huntington, moving east at 20 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Huntington, Markle, Roanoke, Mahon and Bowerstown. This includes Interstate 69 in Indiana between mile markers 286 and 291. && LAT...LON 4085 8554 4093 8556 4097 8534 4082 8534 TIME...MOT...LOC 2037Z 268DEG 17KT 4090 8549 HAIL...0.75IN WIND...40MPH FISHER
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:33 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Jay, Wells | 27 min |
| Sep 7, 10:04 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 41 min |
| Sep 7, 10:51 PM EDT | Areal Flood Advisory | IWX | Adams, Blackford, Grant, Huntington, Jay, Wabash and 1 more | 44 min |
| Sep 7, 11:35 PM EDT | Areal Flood Warning | IWX | Adams, Blackford, Grant, Huntington, Jay, Wabash and 1 more | 3 hr |
| Sep 8, 3:29 AM EDT | Areal Flood Advisory | IWX | Adams, Allen, Wells | 87 min |
| Sep 8, 5:51 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph, Starke | 39 min |
| Sep 8, 6:39 AM EDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 65 min |
| Sep 8, 4:37 PM EDT | Special Weather Statement | IWX | Huntington | 38 min |
| Sep 8, 5:24 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Wells | 28 min |
| Sep 8, 5:54 PM EDT | Special Weather Statement | IWX | Adams | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.